Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 85, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2001, 6:17 PM CDT for Grant Parish, Louisiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 6:17 PM CDT (23:17 UTC)
- Expired
- May 21, 2001, 7:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Grant Parish, LA
The radar
The Ft Polk radar (KPOE), 63 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:20 PM CDT | Thunderstorm Wind 55 E | Montgomery, LA | Trees and power lines down. |
| May 21, 6:20 PM CDT | Hail 0.75 | Montgomery, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
402 WUUS54 KSHV 212319 SVRSHV LAC043-220015- /NEW.KSHV.SV.W.0118.212317-220015/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 617 PM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT PARISH IN NORTH CENTRAL LOUISIANA * UNTIL 715 PM CDT * AT 617 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF COLFAX OR NEAR ALOHA...MOVING EAST NEAR 15 MPH. * THE SEVERE THUNDERSTORM WILL EFFECT THE NORTHERN SECTIONS OF COLFAX AND THE LAKE IATT AREA. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO NEAR NICKEL SIZE AND STRONG DAMAGING WINDS TO NEAR 60 MPH. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... GRANT PARISH IN NORTH CENTRAL LOUISIANA UNTIL 715 PM CDT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 21, 3:30 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 330 PM CDT MON MAY 21 2001 SEVERE WEATHER DEVELOPING OVER LOUISIANA AND EXTREME EAST TEXAS WITH ISOLATED SUPERCELLS. ONE STORM DEVELOPED NEAR NATCHITOCHES AND ANOTHER WEST OF SHREVEPORT. MORE CONCENTRATED SHOWERS AND THUNDERSTORMS ARE OVER CENTRAL LOUISIANA AND EXTEND SOUTHEAST INTO SOUTHEAST TEXAS. STRONG COLD FRONT EXTENDS ACROSS SOUTHERN ARKANSAS WEST OF TEXARKANA TO JUST WEST OF SHREVEPORT INTO EAST TEXAS SOUTH OF INTERSTATE 20. A FEW SHOWERS ARE OCCURRING NORTH OF THE FRONT WITH A FEW THUNDERSTORMS IN WEST CENTRAL ARKANSAS WITH PVA AHEAD OF MAIN SHORTWAVE WITH STRONG UPPER LEVEL TROUGH OVER THE NORTHERN AND CENTRAL PLAINS. THE MAIN THREAT THIS EVENING WILL BE ALONG THE COLD FRONT WITH POSSIBLE LARGE HAIL AND WINDS IF A LINE CAN DEVELOP AS THE FRONT CROSSES EXTREME EAST TEXAS AND NORTH LOUISIANA. AFTER TONIGHTS RAIN TEMPERATURES WILL BE COOL WITH UPPER LEVEL TROUGH IN THE EAST AND RIDGE IN THE WEST. ANOTHER FRONT DEVELOPS TO THE THE NORTHWEST AS MODELS BRING UPPER LOW INTO THE UPPER MISSISSIPPI VALLEY THURSDAY. THE COLD FRONT SHOULD MOVE THROUGH THURSDAY AND THEN MOVE TO THE GULF COAST AND MAY WASH OUT BY SATURDAY. PUT CHANCE OF RAIN IN THURSDAY BUT WILL LEAVE OUT NEXT CHANCE OF RAIN UNTIL SUNDAY AND MONDAY AS MRF SHOWS LOW PRESSURE DEVELOPING TO THE WEST AND A FRONT SETS UP JUST NORTH OF THE FORECAST AREA. 09 PRELIMS... SHV 053/078 052/082 056 3000 MLU 055/076 053/078 054 5000 TXK 049/077 050/080 055 2000 TYR 051/079 051/083 057 0000 LFK 052/080 050/083 056 3000 .SHV...NONE.
In the hours before
Local storm report, May 21, 4:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT MON MAY 21 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0335 PM JENA LA .75 INCH HAIL
05/21/01 LA SALLE REPORT FROM LAW
ENFORCEMENT
0335 PM SHREVEPORT LA 1.75 INCH HAIL
05/21/01 CADDO GOLF BALL SIZE HAIL
REPORTED NEAR JOB CORP ON
NORTH LAKESHORE
REPORT FROM THE PUBLIC
0340 PM SHREVEPORT LA .88 INCH HAIL
05/21/01 CADDO NICKEL SIZED HAIL ON
YOUREE AND NORTH MARKET
REPORT FROM STORM SPOTTER
15The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:15 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches | 45 min |
| May 21, 1:35 PM CDT | Severe Thunderstorm Warning | SHV | Winn | 40 min |
| May 21, 3:33 PM CDT | Severe Thunderstorm Warning | SHV | LaSalle | 27 min |
| May 21, 3:57 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 63 min |
| May 21, 6:55 PM CDT | Severe Thunderstorm Warning | SHV | Caldwell | 65 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.